Michigan, 2021

High Wind in Michigan, August 29, 2021

August 29, 2021 · NWS MQT · 1 event in 1 county or zone

West wind gusts reached 58 mph at the Houghton County Airport on the afternoon of the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

West wind gusts reached 58 mph at the Houghton County Airport on the afternoon of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 29, 3:34 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 29, 3:34 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
434 PM EDT Sun Aug 29 2021

.SHORT TERM...(This evening through Monday)
Issued at 347 PM EDT SUN AUG 29 2021

Deepening surface low north of Lake Superior will continue to lift
northeast through Ontario toward James Bay this evening. 3 hr pres
rise max of 2 mb over western Lake Superior could provide a slight
isallobaric boost to west winds gusts through this evening,
especially over the Keweenaw, where there is a wind advisory in
effect through 7 pm. West winds could gust as high as 45-50 mph over
the Keweenaw through early evening, while gusts elsewhere across the
cwa will be in the 25-30 mph range. Extensive cu field could result
in an isolated shower over south central portions for the next few
hours, otherwise should be dry.

Winds will diminish toward sunset with loss of mixing and gradual
weakening of pres gradient across the area so expect gusts to drop
blo advisory criteria over the Keweenaw, although could still see
some gusts toward 30 mph through late evening. Much more comfortable
conditions tonight as dew points drop and min temps will be cooler
behind today's cold frontal passage. Expect lows generally in the
50s, except for a few readings near 60F along the Great Lakes
shores.

Monday, increasingly confluent flow aloft over the area ahead of
weak ridging building into the Northern Plains should result in dry
conditions. Lingering somewhat moist dew points in the mid 50s and
cooler 850 mb temps moving in to the area could result in the
formation of stratocu, but it looks too dry in the low-levels based
on fcst soundings to expect any pcpn. 850 mb temps of 9-10C should
yield max temps ranging from the lower 70s north to mid 70s south
under a nw flow.

.LONG TERM...(Monday night through Sunday)
Issued at 434 PM EDT SUN AUG 29 2021

Tranquil weather is expected between Tuesday and Thursday under a
building ridge of high pressure. Temperatures are expected to be
near to below normal this week with highs in the 70s and lows
dipping into the 40s away from the lake shores. No precipitation is
expected until at least Friday when the next shortwave approaches
from the west.

Tranquil weather this week can be attributed to deepening troughs
over both coasts resulting in prolonged ridging across the Great
Lakes that amplifies through midweek. Ridging is expected to result
in clear skies with abundant sunshine except for some fair weather
cumulus and light winds. Thus, near normal high temperatures and
below normal lows are expected through Thursday. While the current
forecast doesn't reflect this possibility, the coldest model
guidance indicates lows may dip into the low/mid 30s on Thursday
morning when ridging is vertically stacked overhead. Since we're
approaching the average date of first frost across the interior the
frost potential should be monitored.

Long-term model guidance suggests the next round of precipitation
will be embedded within zonal flow. Limited moisture and instability
should result in generally light precipitation amounts. A series of
low amplitude clipper-like disturbances move through this weekend
into early next week with each disturbance bringing precipitation
chances.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 144 PM EDT SUN AUG 29 2021

Other than some lingering MVFR cigs at KCMX in a somewhat moist
upslope flow, conditions have improved to VFR across the remainder
of the TAF sites. Expect KCMX to improve to VFR as well within the
next hour or two. The deepening surface low lifting north of Lake
Superior has resulted in gusty west winds this afternoon across
the terminals...with the highest gusts of around 40 kts at CMX.
Winds will diminish toward sunset with less mixing and clearing
skies expected. Some low-end VFR/high-end MVFR stratocu could
form at the terminals toward midday Monday as relatively high dew
points in the mid 50s remain over the area and a slightly cooler
airmass settles in.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 347 PM EDT SUN AUG 29 2021

A short duration westerly gale over northern portions of the Lake
this afternoon will end early this evening as the gradient gradually
weakens with the surface continuing to lift ne toward James Bay.
Winds will diminish overnight tonight and then remain below 15 knots
for much of the upcoming week with surface ridging extending from
Ontario through the Upper Great Lakes.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory until 7 PM EDT this evening for MIZ001-003.

  Beach Hazards Statement until 9 PM EDT this evening for MIZ014.

Lake Superior...
  Gale Warning until 8 PM EDT this evening for LSZ243>246-264>266.

  Gale Warning until 6 PM EDT this evening for LSZ263.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...EK
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Aug 29, 3:05 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
405 PM EDT Sun Aug 29 2021

MIZ001>005-007-009>014-084-085-302015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
405 PM EDT Sun Aug 29 2021 /305 PM CDT Sun Aug 29 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong winds and large waves over Lake Superior could result in
some minor lakeshore flooding along the western lakeshore of the
Keweenaw Peninsula this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-302015-
Alger-
405 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a high swim risk for the Lake Superior beaches of Alger
County Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-302015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
405 PM EDT Sun Aug 29 2021 /305 PM CDT Sun Aug 29 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-302015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
405 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

In the hours before

Local storm report, Aug 29, 12:23 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
123 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 S CASPIAN             46.06N 88.63W
08/29/2021  M1.93 INCH       IRON               MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION STMM4 STAMBAUGH 2SSE.

0800 AM     HEAVY RAIN       1 ESE BERGLAND          46.59N 89.55W
08/29/2021  M1.38 INCH       ONTONAGON          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BERM4 BERGLAND DAM.

0800 AM     HEAVY RAIN       6 NNE WAY DAM           46.24N 88.19W
08/29/2021  M1.25 INCH       IRON               MI   COCORAHS

            COCORAHS STATION MI-IR-2 CRYSTAL FALLS 11.7
            NE.

0700 AM     HEAVY RAIN       2 SE CHAMPION           46.50N 87.94W
08/29/2021  M1.20 INCH       MARQUETTE          MI   COCORAHS

            COCORAHS STATION MI-MQ-24 WOBIC 0.5 ESE.

0830 AM     HEAVY RAIN       6 NW ISHPEMING          46.54N 87.77W
08/29/2021  M1.17 INCH       MARQUETTE          MI   COCORAHS

            COCORAHS STATION MI-MQ-25 ISHPEMING 6.3 NW.

0800 AM     HEAVY RAIN       2 NNW NORWAY            45.81N 87.92W
08/29/2021  M1.02 INCH       DICKINSON          MI   COCORAHS

            COCORAHS STATION MI-DC-7 NORWAY 2.1 NNW.

&&
Local storm report, Aug 29, 2:18 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
318 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND DMG     1 ENE IRON RIVER        46.10N 88.62W
08/28/2021                   IRON               MI   PUBLIC

            DELAYED REPORT OF DOWNED TREES AND POWER
            OUTAGES AT A CABIN ON ICE LAKE. TIME
            ESTIMATED BY RADAR.

&&

EK
Local storm report, Aug 29, 2:34 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
334 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BRUCE CROSSING          46.53N 89.17W
08/28/2021                   ONTONAGON          MI   PUBLIC

            REPORT OF A TREE DOWN ALONG THE SIDE OF M-28
            NEAR BRUCE CROSSING. DELAYED REPORT. TIME
            ESTIMATED BY RADAR.

&&

RJC
Local storm report, Aug 29, 2:46 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
346 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     10 NNW NEGAUNEE         46.64N 87.66W
08/28/2021                   MARQUETTE          MI   PUBLIC

            TREES DOWN ALONG COUNTY ROAD 510
            APPROXIMATELY 1 MILE SOUTH OF THE
            INTERSECTION WITH RED ROAD. DELAYED REPORT.
            TIME ESTIMATED BY RADAR.

&&

RJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
August 29, 3:36 PM EST to 3:41 PM EST
Where
Northern Houghton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport ASOS measured a peak west wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978727.